Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 70, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 1, 2001, 11:35 AM EDT for Mercer County, Pennsylvania. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 1, 2001, 11:35 AM EDT (15:35 UTC)
- Expired
- Jul 1, 2001, 12:30 PM EDT
- In force
- 55 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Mercer County, PA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 11:45 AM EDT | Thunderstorm Wind | Greenville, PA | Thunderstorm winds downed several trees and power lines. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 3.6 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 963 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 881 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KPBZ 011536 SVRPBZ PAC085-011630- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 1135 AM EDT SUN JUL 1 2001 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MERCER COUNTY IN PENNSYLVANIA * UNTIL 1230 PM EDT * AT 1135 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHWEST OF MERCER...MOVING EAST AT z35 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR MERCER AT 1140 AM... <<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58 MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 9:25 AM EDT, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 1, 9:25 AM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 925 AM EDT SUN JUL 1 2001 INTERESTING DAY SHAPING UP ACRS AREA AS STRONG COLD FRONT APCHS FM NW. DYNAMICS IN PLACE TO SUPPORT SVR WX WITH FROPA...BUT WITH SOMEWHAT HIGH WBZ/FRZG LVL STILL IN PLACE...NO EXCESSIVE LO-LVL SHEAR...AND H5 WINDS > 50 KTS...STILL EXPECT THE MAIN THREAT TO BE DAMAGING STRAIGHT-LINE WINDS. WL UPDT ZONES TO REMOVE MORNING FOG MENTION AND BEEF UP MENTION OF SVR TSTMS. AS FAR AS TIMING GOES...TSTMS FIRING UP NOW OVR NERN OH/SWRN NY AND EXPECT THEM TO MOVE INTO NWRN CORNER OF CWA BY 15Z. 06Z ETA SLOWS DOWN SYSTEM A BIT...NOT MOVING IT OUT OF CWA TIL AFT 00Z. DONT EXPECT FLASH FLOODING TO BE SIG PROBLEM INITIALLY OVR NWRN CWA WITH RELATIVELY FAST MOVEMENT OF FRONT THIS MORNING AND HIGHER FFG OF AROUND 2.0 INCHES FOR THAT AREA...BUT CD BECOME A PROBLEM OVR SERN CWA IF FRONT SLOWS DOWN GIVEN LOWER FFG FOR THAT AREA. STRAGER .PBZ... MD...NONE. OH...NONE. PA...NONE. WV...NONE.
In the hours before
Special weather statement, Jul 1, 10:20 AM EDT, 1 hour 15 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-011900- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1020 AM EDT SUN JUL 1 2001 ...MODERATE RISK OF SEVERE THUNDERSTORMS... A STRONG COLD FRONT APPROACHING THE AREA FROM THE NORTHWEST WILL BRING A MODERATE RISK OF SEVERE THUNDERSTORMS TO THE AREA THIS AFTERNOON. THE GREATEST THREAT FROM THESE THUNDERSTORMS IS DAMAGING STRAIGHT-LINE WINDS IN EXCESS OF 60 MPH. LARGE HAIL IS ALSO POSSIBLE BUT LESS LIKELY. THIS FRONT AND ASSOCIATED THUNDERSTORMS ARE EXPECTED TO START AFFECTING PORTIONS OF EAST CENTRAL OHIO AND WEST CENTRAL PENNSYLVANIA BEFORE NOON...THEN WILL CONTINUE TO PUSH TO THE SOUTHEAST AS THE AFTERNOON WEARS ON...REACHING THE SOUTHWEST CORNER OF PENNSYLVANIA AND NORTHERN WEST VIRGINIA MOUNTAINS BY THE LATE AFTERNOON HOURS. IF YOU HAVE OUTDOOR ACTIVITIES PLANNED FOR THIS AFTERNOON...KEEP AN EYE TO THE SKY FOR APPROACHING SEVERE WEATHER. REMEMBER...LIGHTNING CAN STRIKE THE GROUND SEVERAL MILES AHEAD OF THE ACTUAL STORM...SO IF YOU SEE A STORM APPROACHING TAKE SHELTER IMMEDIATELY. SKYWARN ACTIVATIOvN IS LIKELY BY EARLY THIS AFTERNOON. STRAGER
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 12:02 PM EDT | Severe Thunderstorm Warning | PBZ | Butler, Venango | 58 min |
| Jul 1, 12:40 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 65 min |
| Jul 1, 12:49 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong | 56 min |
| Jul 1, 1:00 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 60 min |
| Jul 1, 1:10 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 65 min |
| Jul 1, 1:28 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 62 min |
| Jul 1, 1:50 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 55 min |
| Jul 1, 1:53 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 67 min |
| Jul 1, 2:14 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 61 min |
| Jul 1, 2:22 PM EDT | Flash Flood Warning | PBZ | Allegheny | 3 hr |
| Jul 1, 2:29 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 61 min |
| Jul 1, 2:43 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 62 min |
| Jul 1, 2:57 PM EDT | Severe Thunderstorm Warning | PBZ | Greene | 63 min |
| Jul 1, 3:12 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 63 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.